Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 291, NWS Tallahassee, FL

July 17, 2012Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2012, 4:15 PM EDT for Wakulla County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 4:15 PM EDT (20:15 UTC)
Expired
Jul 17, 2012, 5:00 PM EDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 30 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:40 PM EDTTSTM WND DMG2 N Shadeville, FLONE TREE DOWN ON STATE ROAD 267.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2058 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS52 KTAE 172015
SVRTAE
FLC129-172100-
/O.NEW.KTAE.SV.W.0291.120717T2015Z-120717T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKULLA COUNTY IN FLORIDA...

* UNTIL 500 PM EDT

* AT 411 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF
  CRAWFORDVILLE...OR NEAR BETHEL...AND MOVING SOUTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAKULLA BEACH...LIVEOAK ISLAND...BROWN HOUSE...ARRAN...SHELL
  POINT...SPRING CREEK...TULLY...MEDART...PANACEA...BUCKHORN...
  PANACEA-WAKULLA AIRPORT...SOPCHOPPY AND SMITH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3012 8467 3018 8467 3022 8469 3030 8457
      3030 8425 3027 8424 3027 8408 3009 8407
      3006 8416 3008 8419 3007 8426 3000 8435
      2997 8433 2996 8436
TIME...MOT...LOC 2015Z 051DEG 19KT 3025 8437

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:47 AM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 10:47 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1047 AM EDT Tue Jul 17 2012

.DISUCUSSION...
Vapor imagery and upper air data showed a TUTT cell situated over
north FL, and a weak vorticity max propagating southwestward over
central AL. The Tutt low appears to be the most significant
feature, as it impacting the mid to upper tropospheric winds and
moisture profile over our region. While it's possible these two features
could generate some pockets of weak vertical motion today, the
primary focus for deep moist convection will likely come from sea
breeze fronts and outflow boundaries. The CAM NWP guidance
consensus generates most of the convection late this afternoon
across south central GA and north FL, where there will likely be
the greatest amount of SBCAPE, deep layer moisture, and vertical
motion from colliding east coast and west coast sea breeze fronts.
The CAM NWP guidance then takes these loosely-organized storms
westward across much of the remainder of our forecast area early
this evening. Of course there will be thunderstorm development elsewhere
today as well, but this activity may be more isolated. It is yet
unclear as to how the aforementioned AL vort max and associated
upper level clouds will impact today's convective development. The
latest consensus of statistical and CAM NWP guidance suggests that
today's PoP is about 60%, which a slight reduction from the
previous forecast. This is perhaps due to the fact that Precip
Water values are at average levels (as opposed to above- average),
and the apparent lack of significant large scale ascent. Either
way, 60% is still above our climatological PoP.

With the K Index being so high, we expect today's storms to be
prolific lightning producers, which will be the main threat to
most people today. A secondary threat will be isolated strong to
severe storms. The CAM NWP guidance simulates several strong
updrafts today, and the SPC has our forecast area outlooked in a
5% chance of severe storms (within 25 miles of a point). Wind
gusts of 40 to 60 MPH and pea to quarter size hail will be
possible. Although we expect today's storms to have enough
steering flow to avoid stalling, they are likely to have very high
rain rates, and localized rain amounts of 2 to 4 inches in a
relatively short time are possible. This could cause flooding of
low lying and poor drainage areas, especially in these storms
develop over a city.

&&

.AVIATION...
Numerous thunderstorms are expected this afternoon and evening,
which will cause temporary reduction to IFR vis and/or cigs, along
with very high lightning rates. Wind gusts to 35 KT are possible
with the stronger storms. Generally VFR conditions are expected
outside of these storms, even through tonight. Winds will be rather
variable less than 10 KT today, except for a 5 to 10 KT onshore
sea breeze this afternoon at KECP.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Fournier
Hazardous weather outlook, Jul 17, 10:20 AM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1020 AM EDT TUE JUL 17 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181430-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1020 AM EDT TUE JUL 17 2012 /920 AM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND VERY
HEAVY RAIN. THERE IS A 5 PERCENT CHANCE OF A SEVERE THUNDERSTORM
OCCURRING WITHIN 25 MILES OF A POINT. A SEVERE STORM IS DEFINED AS
ONE THAT GENERATES WIND GUSTS OF AT LEAST 58 MPH AND...OR ONE INCH
HAIL OR MORE. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE...WHICH COULD CAUSE FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...ESPECIALLY IF THE HEAVY RAIN OCCURS IN A CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HIGHER THAN AVERAGE RAIN CHANCES WILL CONTINUE THROUGH AT LEAST
THURSDAY. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AT TIMES
AND AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS
ARE URGED TO PAY CLOSE ATTENTION TO TODAYS WEATHER...IN CASE
LOCALIZED ACTIVATION BECOMES NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/HARRIGAN

In the hours before

Local storm report, Jul 17, 2:46 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             CAMILLA                 31.23N 84.21W
07/17/2012  E1.00 INCH       MITCHELL           GA   PUBLIC

            QUARTER SIZE HAIL IN CAMILLA.

&&

BOLDEN
Local storm report, Jul 17, 2:54 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     TSTM WND DMG     MEXICO BEACH            29.95N 85.42W
07/17/2012                   BAY                FL   911 CALL CENTER

            POWER LINE DOWN AT 800 N 15TH IN MEXICO BEACH.

&&

WOOL
Local storm report, Jul 17, 3:02 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     TIFTON                  31.45N 83.51W
07/17/2012                   TIFT               GA   EMERGENCY MNGR

            POWER LINES AND TREES DOWN.

&&

WOOL
Local storm report, Jul 17, 3:07 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     CAIRO                   30.88N 84.21W
07/17/2012                   GRADY              GA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE CITY LIMITS OF CAIRO.

&&

WOOL
Local storm report, Jul 17, 3:45 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     WAUKEENAH               30.41N 83.95W
07/17/2012                   JEFFERSON          FL   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON COUNTY ROAD 259.

0330 PM     TSTM WND DMG     WAUKEENAH               30.41N 83.95W
07/17/2012                   JEFFERSON          FL   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON CHERRY TREE ROAD CLOSE TO
            HIGHWAY 27.

&&

WOOL
Local storm report, Jul 17, 4:09 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     2 N CHAIRES             30.46N 84.12W
07/17/2012                   LEON               FL   EMERGENCY MNGR

            A CAR CRASHED INTO A TREE ON BUCKLAKE ROAD AT CHAIRES
            ROAD.

0358 PM     TSTM WND DMG     1 NNW RALFORD GREENWAY  30.46N 84.18W
07/17/2012                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ON POWER LINE AT BUCKLAKE ROAD AT PEDRICK ROAD.

&&

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:36 PM EDTSpecial Marine WarningTAE84 min
Jul 16, 9:45 PM EDTSpecial Weather StatementTAEDixie30 min
Jul 16, 10:06 PM EDTSevere Thunderstorm WarningTAETaylor24 min
Jul 16, 10:10 PM EDTSpecial Marine WarningTAE2 hr
Jul 16, 11:24 PM EDTSpecial Marine WarningTAE51 min
Jul 17, 12:11 AM EDTSpecial Marine WarningTAE64 min
Jul 17, 12:14 AM EDTSpecial Marine WarningTAE91 min
Jul 17, 4:15 AM EDTSpecial Marine WarningTAE2 hr
Jul 17, 1:07 PM EDTSpecial Marine WarningTAE83 min
Jul 17, 1:09 PM EDTSevere Thunderstorm WarningTAEFranklin51 min
Jul 17, 1:18 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison42 min
Jul 17, 1:23 PM EDTSpecial Marine WarningTAE82 min
Jul 17, 1:26 PM EDTSevere Thunderstorm WarningTAEJackson, Washington49 min
Jul 17, 1:57 PM EDTSevere Thunderstorm WarningTAEGadsden, Liberty48 min
Jul 17, 2:12 PM EDTSevere Thunderstorm WarningTAEBay, Gulf48 min
Jul 17, 2:20 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor40 min
Jul 17, 2:38 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty52 min
Jul 17, 2:46 PM EDTSpecial Marine WarningTAE74 min
Jul 17, 2:49 PM EDTSevere Thunderstorm WarningTAEBay, Gulf41 min
Jul 17, 3:00 PM EDTSevere Thunderstorm WarningTAEJefferson, Taylor60 min
Jul 17, 3:03 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla57 min
Jul 17, 3:06 PM EDTSevere Thunderstorm WarningTAECalhoun39 min
Jul 17, 3:17 PM EDTSevere Thunderstorm WarningTAEBay58 min
Jul 17, 3:21 PM EDTSpecial Marine WarningTAE84 min
Jul 17, 3:22 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon23 min
Jul 17, 3:30 PM EDTSevere Thunderstorm WarningTAELeon, Wakulla60 min
Jul 17, 3:30 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty30 min
Jul 17, 3:45 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon45 min
Jul 17, 3:48 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor57 min
Jul 17, 3:52 PM EDTSpecial Marine WarningTAE68 min
Jul 17, 4:05 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington25 min
Jul 17, 4:07 PM EDTAreal Flood AdvisoryTAELeon3 hr
Jul 17, 4:08 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington37 min
Jul 17, 4:20 PM EDTSevere Thunderstorm WarningTAEWalton25 min
Jul 17, 4:31 PM EDTSevere Thunderstorm WarningTAEWalton29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.